Utah, 2011High Wind in Utah, November 25, 2011
November 25, 2011 · NWS SLC · 2 events in 2 counties and zones
A strong storm system moved through the Intermountain West on November 25th. While the best moisture and instability remained north of Utah, strong westerly winds did surface across the far northern parts of the state.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system moved through the Intermountain West on November 25th. While the best moisture and instability remained north of Utah, strong westerly winds did surface across the far northern parts of the state.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Nov 25, 10:14 AM MST, 4 hours 1 minute earlier.
Area forecast discussion, Nov 25, 10:14 AM MST, 4 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1014 AM MST FRI NOV 25 2011
.SYNOPSIS...A WEAK DISTURBANCE WILL MOVE ACROSS NORTHERN UTAH AND
SOUTHWEST WYOMING TODAY. IN THE WAKE OF THIS DISTURBANCE...HIGH
PRESSURE WILL BUILD INTO THE AREA THROUGH THE WEEKEND. ANOTHER
WEAK SYSTEM MAY BRUSH NORTHERN AREAS LATER MONDAY.
&&
.DISCUSSION...VERY LIGHT PRECIPITATION IS ONGOING ACROSS PORTIONS OF
NORTHERN UTAH THIS MORNING. REVIEWING MESONET DATA...A FEW TRACES
HAVE BEEN RECORDED BUT EVEN THE SNOTELS IN THE NORMALLY PRONE
LOCATIONS ARENT RECORDING ANY PRECIPITATION. THE ONLY IMPACT
EXPECTED PRECIPITATION WISE FROM THIS SYSTEM MAY BE BRIEF PERIODS
OF LIGHT ROAD SLUSH IN HEAVIER SNOW SHOWERS ALONG SOME OF THE HIGH
SUMMITS INCLUDING SOLIDER...SARDINE AND PARLEYS.
THE MAIN IMPACT FROM THIS SYSTEM WILL BE STRONG GUSTY WINDS. THE
FIRST LOCATION WILL BE ALONG AND NEAR THE RAFT RIVER MOUNTAINS OF
NORTHWESTERN UTAH THIS MORNING INTO THIS AFTERNOON. THE SECOND
LOCATION WILL BE STRONG WINDS ALONG THE DOWNSLOPE LOCATIONS IN
THE CASTLE COUNTRY AREA LATER TODAY INTO EARLY SATURDAY. WIND
ADVISORIES ARE IN EFFECT FOR BOTH LOCATIONS. OTHER NORMALLY WINDY
POST-FRONTAL LOCATIONS WILL SEE GUSTY WINDS TODAY AS WELL SUCH AS
THE WESTERN UINTA BASIN AND THE GREAT SALT LAKE DESERT NEAR
INTERSTATE 80.
PATCHY DENSE FOG IS CURRENTLY ONGOING IN PORTIONS OF THE WESTERN
UINTA BASIN. UPDATED THE GRIDS TO ADD FOG TO THIS LOCATION. THE
WESTERN END OF THE UINTA BASIN IS CURRENTLY QUITE WINDY...SO
EXPECT FOG TO MIX OUT RAPIDLY OVER THE NEXT FEW HOURS. IF THIS
DOES NOT OCCUR...TEMPERATURES ARE TOO HIGH IN THIS AREA AND WILL
NEED TO BE ADJUSTED DOWNWARD.
UPDATED GRIDS TO ELEVATE SNOW LEVELS AND WEATHER TO MATCH CURRENT
TRENDS. POPS MAY BE EXCESSIVE FOR THE VALLEYS...BUT WILL MONITOR
TRENDS FOR THE NEXT COUPLE HOURS BEFORE ADJUSTING DOWNWARD.
&&
.AVIATION...VARIABLE WINDS THIS MORNING AT THE KSLC TERMINAL WILL
BECOME NORTHWEST AND INCREASE IN INTENSITY THIS AFTERNOON.
ANTICIPATE VFR CONDITIONS WILL HOLD THROUGH THE AFTERNOON...ALTHOUGH
THERE IS A 20 PERCENT OF MVFR CEILINGS THROUGH 00Z. SOUTHEAST
DRAINAGE WINDS ARE EXPECTED TO RETURN BETWEEN 04-06 UTC.
HOWEVER...THERE IS A 30 PERCENT CHANCE THAT THE SWITCH TO SOUTHEAST
WINDS WILL OCCUR AFTER 06 UTC.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...WIND ADVISORY UNTIL 4 AM MST SATURDAY FOR UTZ012.
WIND ADVISORY UNTIL 4 PM MST THIS AFTERNOON FOR UTZ005.
WY...NONE.
&&
PUBLIC...KRUSE
AVIATION...GRAHAM
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Nov 25, 10:20 AM MST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1020 AM MST FRI NOV 25 2011
UTZ001>016-019>021-517-518-WYZ021-261230-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
1020 AM MST FRI NOV 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A WEAK STORM SYSTEM WILL IMPACT MAINLY NORTHERN UTAH TODAY. GUSTY
WINDS CAN BE EXPECTED ACROSS THE GREAT SALT LAKE DESERT AND
MOUNTAINS...THE WESTERN UINTA BASIN AND CASTLE COUNTRY TODAY INTO
TONIGHT.
IN ADDITION...PATCHY FOG CAN BE EXPECTED ACROSS PORTIONS OF THE
UINTA BASIN THROUGH EARLY THIS AFTERNOON.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
High Wind, Great Salt Lake Desert and Mountains
- When
- November 25, 2:15 PM MST to 4:50 PM MST
- Where
- Great Salt Lake Desert and Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Maximum recorded wind gusts across the Great Salt Lake Desert included 64 mph at both the Promontory Point sensor and the SR-30 at Curlew Junction sensor.
High Wind, Western Uinta Mountains
- When
- November 25, 8:58 PM MST to 10:58 PM MST
- Where
- Western Uinta Mountains forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- RAWS
The Chepeta RAWS recorded a maximum wind gust of 83 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Wyoming, November 25, 201152 kt wind · 8 events
- Dense Fog in Missouri, November 25, 20115 events
- High Wind in Montana, November 25, 201160 kt wind · 3 events
- High Wind in Montana, November 25, 201151 kt wind · 2 events
- Dust Storm in Idaho, November 25, 2011$5,000 · 1 event
- Winter Storm in Alaska, November 25 to 26, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354195, 354194.